Friday, August 21, 2009

Sleep is for the weak...

Whoever came up with that phrase had serious issues.


Some of you might have stumbled upon my desperate plea for help on the IS board. Some of you reading may have heard me on the phone. Or had the pleasure (not) of witnessing it firsthand.



THIS BOY IS CRAZY!!!!


Thank you, Felbatol. Thanks a ton.


No, really, I forgot what sleep deprivation was like. I needed a reminder.



All joking aside. This boy does not want to sleep anymore. I have no choice but to blame, you got it, Felbatol.

My trusty standbys and old sleep tactics were no match for Austin and Felbatol last night.

While Chad was waking at 4:30 am to start his day...

I had just ended my previous one.

I've long suspected that he was programmed with some type of sensor that alerts him when I'm drifting off to sleep. He can be as still as the night, but as soon as my eyelids start getting heavy and the groggy state sets in...the stirs and squeals begin.

Case in point...last night.


My poor little restless boy. I had one of those breaking moments around 2 am. That nasty anger brewing that results from a weary mommy on the brink of a meltdown. Not angry at Austin. No way. Sad for Austin. Angry at life in general. The kind of moment that reminds me of what we are living. A life where I am so desperate for seizure relief that I have subjected my baby to this hell. Felbatol.

A vivid reminder of the no nap/no sleep days of ACTH.

Counting down...Three and a half days until we reach our so-called treatable dose. Then maybe another week or two after that to know whether or not this could possibly be beneficial for Austin.

Something's gotta give here! Either these side effects must subside...or we've got...I mean GOT to find a remedy.

I did get a good suggestion (thanks, Elaine). It's called Neurontin. I read up on it. Not a technical sleep aid, but typically does the trick. It's got dozens of uses (most being off-label uses). It can be prescribed for anything from the treatment of seizures, to bipolar disorder, to treatment for withdrawal symptoms.

Of course, I don't want Austin on any more meds than necessary. So, I will keep up my sad attempt of getting him settled the old fashion way for now. For now being the key words here. Too many days of this can't be healthy for either of us.

Coasting on fumes here!

Hoping...hoping...that these are the type of side effects that disappear or lessen over time.

He's not just not sleeping. He's gets in a slightly agitated state. He's biting his fists with ferocity again. The callous that was finally improving is constantly red again and spotted with baby teeth marks. He's been moaning and crying at times. For those of you that really know Austin, you know he's always been a go with the flow, laid back kid -except, of course, those newborn days . For the past year or so, he's rarely been the type to cry without an obvious cause. Not so now. This is not the baby I've grown accustomed to. My days of swaddling and shushing and rocking have been gone for over a year now. All of my old previous tricks are being squashed now. DOA.

Maybe if he doesn't adjust to the meds...I'm hoping I will soon. Re-adjust to our new sleep schedule (or lack of). I lived through life with a newborn. Lived through ACTH. Vigabatrin. I just need a refresher I guess.

8 comments:

blogzilly said...

I seriously feel awful for you. The Vigabatrin/Lamictal mix that Bennett is on has him bouncing off the walls too, and NOT sleeping through the night.

But again...not like he's up and watching some Barney shit on TV...he's running around like his shoes are on fire.

Problem is, Dr. wants him on seizure meds after surgery. But not THIS stuff! C'mon! He can't stay on Vig cause of the vision stuff. So we are gonna have to talk about something else when I see him next week.

Of course, when I'm looking at a swollen head, barely moving recovering Bennett I am going to long for the hyper version.

Grass is always greener.

baby trevor's mommy said...

The side effects are always worse when that's the only thing they bring. Much easier with a side of seizure relief!

Sorry hon...

I've been there. And you gave me a much needed booty kick reminder of how Vigabatrin treated our sleep! I was actually thinking of asking Dr. Neuro to reimplement...cause time faded the negs and sharpened the goods...

Anyway...

...danielle

Liz said...

We are having the same problem with Maddie's Lamictal and Keppra cocktail, except that she is sleeping, but just during the daytime. Today from 9 am to 4 pm. And of course by 9 am I am so tired I give in and drink my coffee because I assume she'll never sleep. So then I can't nap with her. Yuck. And we just finished ACTH. So I'm already short in the sleep department.

So I know what you're living and it sucks. So sorry....I just hope that you start to see some upside to the Felbatol soon.

Thinking of you and hoping tonight is better.
Liz

Holli said...

Ken -I'm so hoping that whatever med the drs put Bennett on after surgery will agree with him (and everyone else!). Lord knows after such an ordeal, you guys will need a break from the typical side effects.

D -My thoughts exactly! I was just telling my mom right before I read your comment that if it worked, I'd find a way to suck it up!! I'd hire a night time nanny if I had to!! :-) As if I could afford it!!

Liz -I guess we're all suffering from lack of sleep! It's just been a while since Austin's been on something that wreaked so much havoc on our nights (and days). I hope I'm just visiting no sleep land and not a permanent resident!! Takes LOTS of adjustment coming back! By the way, last night WAS better..he only got up three times!

KC's Mama said...

Hey there,

I saw your post on the IS group and can totally sympathize with you. KC has not been sleeping at all lately either. I doubt it's from the Valporic Acid that we just added because he slept badly before that, although it has gotten much worse since we started it, so who knows. It makes everything so much harder when no one is getting sleep. We use Melatonin, but it's not working anymore. The neuro suggested a sleeping pill, but I would HATE to resort to that. Sigh.
I really hope that you start getting some sleep soon. Either that, or some seizure relief to at least make the sleeplessness worth it!

Karen

Jonathan said...

Apply for respite!

How's that for bossy big sister?! ;) I'll let you be hip cute younger sister...

...danielle

Colby said...

You can deal with ANYTHING a little better if you can get YOUR sleep....Even seizures!

I am so so sorry...I know you feel like crap...It is so hard....

I'm thinking about y'all...This won't last forever...Ya know???

Cyndi

Monica~ James~ Connor said...

Hi. I've lurked your blog here and there for a little while, and i just wanted you to know that i totally understand your sleep deprived hell. Connor has been on Vig. (we are currently weaning) & his sleep has been AWFUL all summer. The sleep deprivation will definitely get to you, and i've definitely had one of those brewing rages, not towards Connor but at the seizures & the crap they have put us through! We are starting Banzel & if it that doesn't work, then Felbatol. it looks like our boy's med journey has been similar. i watched the video too and it was like watching Connor (only a shorter, yet equally cute version..ha ha ha). he tends to "wander" too from toy to toy. hang in there with the lack of sleep. Try to nap if he naps or see if you can maybe get some respite services or atleast hire a babysitter for a couple of hours maybe once a week while you get some zzzz's!! monica